Thunderstorm Wind, Bergen
- When
- August 25, 9:45 AM EST
- Where
- Bergen County, Bergenfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.917, -74.083
A severe thunderstorm produced high winds that downed trees in Bergenfield.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A severe thunderstorm produced high winds that downed trees in Bergenfield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 25, 9:00 AM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1000 AM EDT FRI AUG 25 2006 .NEAR TERM (TODAY)... MORNING UPDATE TO INCREASE POPS THIS MORNING...DUE TO AREA OF RAIN MOVING THROUGH EASTERN NY AND EASTERN PA AND INTO PORTIONS OF THE LOWER HUDSON VALLEY AS WELL AS CONNECTICUT. I HAVE INCREASE POPS TO 75 PERCENT THROUGH THE MORNING HOURS ACROSS THE NORTHERN HALF OF THE CWA AND 60 PERCENT ACROSS THE REMAINDER OF THE CWA. IN ADDITION...I HAVE ADDED CHANCE THUNDER FOR THE REMAINDER OF THE DAY. OTHERWISE...THE FCST AREA IS CURRENTLY IN BETWEEN SHORTWAVES. ONE MOVED OFFSHORE LATE THU EVENING AFTER PRODUCING SCT SHRA/TSTM ACTIVITY EARLIER IN THE EVENING. NEXT S/W IS LOCATED NEAR LAKE ONTARIO AND IS TRIGGERING SCT CONVECTION ACROSS CENTRAL NY/PA. UPSTREAM OF THAT...YET ANOTHER S/W OVER MN IS SUSTAINING A LARGE MCS ACROSS THE GREAT LAKES. ALL OF THIS UPSTREAM ENERGY WILL BE MOVING ESE ALONG THE SOUTHERN EDGE OF THE WESTERLIES AND ACROSS THE REGION TODAY AND TONIGHT. MEANWHILE AT THE SFC...STATIONARY FRONT REMAINS PARKED ACROSS THE NRN MID ATLANTIC. THE ABOVE FACTORS RESULT IN A DIFFICULT AND LOW CONFIDENCE FCST...WITH THE MODELS STRUGGLING TO RESOLVE THE VARIOUS UPPER FEATURES AND RESULTANT CONVECTIVE PRECIP AREAS MOVING RAPIDLY THROUGH THE MEAN TROF IN THE FAST WESTERLY FLOW. POPS REMAIN AT HIGH CHANCE THIS AFTERNOON AS THE NEXT S/W APPROACHES ALONG WITH INCREASING WARM ADVECTION. INSTABILITY WILL BE SOMEWHAT LIMITED DUE TO CLOUD COVER...BUT GFS/NAM BUFKIT SOUNDINGS DO SHOW NEGATIVE LIS AND SHOWALTERS WITH CAPES OF 500-1000 J/KG AND K-INDICES OVER 30. WILL MENTION CHANCE SHRA/TSTMS...DO NOT HAVE ENOUGH CONFIDENCE IN THE AREAL EXTENT OF SHRA ACTIVITY TO GO FOR THE LIKELY POPS ADVERTISED BY THE MAV MOS. ALTHOUGH INSTABILITY WILL BE MARGINAL...WITH STRONG S/W APPROACHING LATE THIS AFTERNOON AND 0-6KM SHEAR AROUND 50 KT BY EVENING...SVR WX WILL BE A POSSIBILITY. BEST FOCUS APPEARS TO BE FURTHER WEST ACROSS PA AND CENTRAL NYS...BUT SPC DOES HAVE THE FAR WRN PORTION OF THE FCST AREA IN SLIGHT RISK FOR DAY ONE. WILL INCLUDE GUSTY WINDS AND SMALL HAIL WITH TSTMS WORDING FOR THE AFFECTED ZONES...MOST OF NORTHEAST NJ PLUS ORANGE/ROCKLAND COUNTIES. OTHERWISE...BRIEF PERIOD OF MOSTLY CLEAR SKIES OVERNIGHT HAS ALLOWED PATCHY FOG TO DEVELOP ACROSS NE NJ INTO WESTCHESTER CO AND ALSO ON EASTERN LONG ISLAND. THIS SHOULD DISSIPATE DURING THE EARLY MORNING. TEMPS TODAY WILL REMAIN SLIGHTLY BELOW NORMAL DUE TO THE EXTENSIVE CLOUD COVER. MAV/FWC BLEND WAS ACCEPTED. && .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... DIFFICULT FCST CONTINUES AS THE AREA REMAINS JUST NORTH OF THE STATIONARY FRONT...WITH UPPER LEVEL DISTURBANCES MOVING THROUGH THE FAST WESTERLY FLOW. WENT WITH HIGH CHANCE POPS FOR SHRA/TSRA THIS EVENING AS THE NEXT S/W MOVES PAST...THEN THINGS SHOULD QUIET DOWN LATE WITH DIMINISHING UPPER SUPPORT/INSTABILITY. FOR SAT/SAT NIGHT...00Z NAM/GFS RUNS BOTH TRENDED TOWARD A MORE BUCKLED UPPER FLOW WITH STRONGER S/W RIDGING MOVING INTO THE NE. THIS ALLOWS THE SFC HIGH ACROSS ME TO NOSE MORE STRONGLY DOWN INTO THE FCST AREA. HOWEVER MODELS CONTINUE TO GENERATE PRECIP DURING THIS PERIOD MAINLY ACROSS THE SW HALF OF THE FCST AREA. COULD EASILY SEE MUCH OF SAT AND ESPECIALLY SAT NIGHT BEING MOSTLY DRY...BUT NOT ENOUGH CONFIDENCE AT THIS POINT TO GO WITH ANYTHING LOWER THAN 30 POPS. WARM FRONT FINALLY LIFTS NORTH OF THE REGION SUN AS A STRONG S/W ROTATES ACROSS ONTARIO WITH AN ASSOCIATED SFC LOW AND COLD FRONT MOVING THROUGH THE ERN GREAT LAKES. DEEP MOISTURE POOLS AHEAD OF THIS FEATURE WITH PWATS PROGGED TO NEAR 2 INCHES BY SUN EVENING. POPS INCREASE BACK TO HIGH CHANCE WITH SHRA/TSRA ON TAP. WAS TEMPTED TO BUMP POPS UP TO LIKELY FOR SUN AFTERNOON AND NIGHT...BUT GIVEN THE MODELS RECENT INCONSISTENT RUN TO RUN PERFORMANCES...DECIDED TO HOLD OFF. HOPEFULLY THE 12Z RUNS WILL BE SIMILAR AND PERHAPS THE DAY SHIFT CAN REFINE THE FCST FURTHER. MAV MOS APPEARED TO BE A BIT COOL ON SAT AND RAISED IT BY A FEW DEGREES. HIGHS WILL BE ABOUT 3-5 DEGREES BELOW NORMAL WITH THE COOL AIRMASS BUILDING IN FROM THE NORTH AND PLENTY OF CLOUD COVER. TEMPS WILL REBOUND TO JUST SLIGHTLY BELOW NORMAL SUNDAY AS THE WARM FRONT MOVES THROUGH. && .LONG TERM (MONDAY THROUGH THURSDAY)... COLD FRONT SLOWLY MOVES THROUGH THE AREA MON AND MON NIGHT...WITH CHANCE POPS FOR SHRA/TSRA CONTINUING. THIS SURFACE FRONT LOOKS TO SAG JUST SOUTH OF THE CWA BY EARLY TUE AS IT REMAINS PARALLEL TO MID AND UPPER LEVEL STEERING FLOW. NEW GFS TAKES THIS FRONT A BIT FURTHER OFFSHORE BY TUE EVENING WHILE THE EC IS STILL SLOWER. WILL LEAVE ANY CHANGES TO THIS PERIOD TO THE DAY SHIFT AFTER THE NEW HPC GUIDANCE IS AVAILABLE. A SERIES OF WEAK LOW PRESSURE CENTERS RIDE ALONG THIS FRONT AND WILL KEEP OUR WEATHER POTENTIALLY UNSETTLED DURING THE TIME PERIOD. WILL CARRY CHANCE POPS THROUGH TUESDAY. THEN...HIGH PRESSURE RIDGE BUILDS IN WEDNESDAY AND THURSDAY PROVIDING LOW POPS AND DRY WEATHER. TEMPERATURES WILL RUN CLOSE TO SEASONAL NORMS...UPPER 70S TO NEAR 80 WITH LOWS IN THE UPPER 50S TO LOWER TO MOD 60S. HPC NUMBERS LOOK GOOD. && .AVIATION... NEXT 24 HOURS WILL FEATURE A MAINLY VFR FORECAST AS CONVECTIVE DEBRIS FROM MCS ACTIVITY SPILLS OVER INTO FORECAST AREA IN THE WESTERLY FLOW ALOFT. MVFR CEILINGS AND VSBYS POSSIBLE BRIEFLY IN ANY CONVECTION THAT MANAGES TO WORK INTO THE AREA THIS AFTERNOON. CONFIDENCE IS RATHER LOW ON THE OCCURRENCE OF MVFR CONDITIONS BUT ANNOTATED CB TO AFTERNOON CLOUDS GROUP TO ACCOUNT FOR CONVECTION. WINDS WILL BE FROM THE E/SE AT GENERALLY 10 KT OR LESS. && .MARINE... TRANQUIL CONDITIONS ON THE WATERS TO START THE PERIOD WILL GRADUALLY DETERIORATE THROUGH THE WEEKEND DUE TO A STRENGTHENING E/SE FLOW. THE COMBINATION OF HIGH PRESSURE RETREATING EAST OF THE CANADIAN MARITIMES AND AN APPROACHING FRONTAL SYSTEM SUNDAY INTO EARLY MONDAY WILL PRODUCE SMALL CRAFT SEAS ON THE OCEAN. WINDS WILL VEER AROUND FROM THE EAST ON SAT TO THE SE ON SUN AND EVENTUALLY SW EARLY MON... POSSIBLY REACHING SMALL CRAFT CRITERIA LATE SUN. CONDITIONS IMPROVE LATE MON INTO TUE AS HIGH PRESSURES NOSES IN FROM THE WEST. && .HYDROLOGY... LOOKING AT MULTIPLE ROUNDS OF SCATTERED PRECIP OVER THE NEXT SEVERAL DAYS. COULD SEE SOME AMOUNTS OF 1/2 TO 1 INCH...BUT SPREAD OUT OVER 24-48 HOUR PERIODS. AMOUNTS WILL BE LIGHTER FOR MOST PLACES AND TIMES...AS COVERAGE OF RAINFALL SHOULD BE QUITE SCATTERED IN NATURE UNTIL THE COLD FRONT MOVES CLOSER TO THE REGION ON SUN AND SUN NIGHT. NOT EXPECTING ANY MAJOR FLOODING PROBLEMS ON AREA RIVERS AND STREAMS...BUT LOCALLY HEAVY DOWNPOURS WITH TSTMS COULD CAUSE SOME LOCALIZED PONDING OR BRIEF FLASH FLOODING AT TIMES. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. && BC/PW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 357 AM EDT FRI AUG 25 2006 NJZ002>005-011-NYZ067-069-260800- WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-UNION-ORANGE- ROCKLAND- 357 AM EDT FRI AUG 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS PLACED MOST OF NORTHEAST NEW JERSEY AND WESTERN PORTIONS OF THE LOWER HUDSON VALLEY WITHIN A SLIGHT RISK FOR SEVERE WEATHER FOR TODAY AND TONIGHT. A STATIONARY FRONT STALLED JUST SOUTH OF THE REGION WILL COMBINE WITH A STRONG UPPER AIR DISTURBANCE TO TRIGGER THUNDERSTORMS THIS AFTERNOON ACROSS NORTHERN PENNSYLVANIA AND SOUTH CENTRAL NEW YORK STATE. SOME OF THESE THUNDERSTORMS MAY ADVANCE EASTWARD INTO THE LOWER HUDSON VALLEY AND NORTHEAST NEW JERSEY DURING THE LATE AFTERNOON AND EVENING HOURS. THERE IS THE POTENTIAL FOR A FEW OF THE STORMS TO PRODUCE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. CTZ005>012-NJZ006-NYZ068-070>081-260800- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-HUDSON-PUTNAM- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)- BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 357 AM EDT FRI AUG 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. ANZ330-335-338-350-353-355-260800- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 357 AM EDT FRI AUG 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
The Brookhaven radar (KOKX), 103 km away, was scanning. The volume nearest the first event began at 14:44 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531729.